Local Anesthetic Systemic Toxicity (LAST): Certainly Not the Least of Our Concerns

February 2018 Issue

  1. Mark Mudarth
  2. Michael Kushelev Assistant Professor, Ohio State Univ Medical Center


Consider the following scenario: At the conclusion of a busy day at your free-standing ambulatory surgery center, you are transporting your last patient to the recovery room following repair of their anterior cruciate ligament. Thirty minutes into his recovery, the patient continues to complain of 10/10 anterior knee pain, despite intravenous opioids. As the recovery room is starting to empty out and your colleagues head for home, you decide to proceed with an adductor canal block with ropivacaine for analgesic purposes. Five minutes after completing the block, you notice tachycardia, hypertension, and frequent premature ventricular contractions. Your mind immediately jumps to the possibility of local anesthetic systemic toxicity (LAST). As the patient begins to seize, you instantly take action by notifying the nurse, requesting help, and asking for midazolam, lipid emulsion, and airway equipment. The nursing staff is able to recognize the concern in your voice, but they report that you are the only anesthesia provider left in the building and give you a puzzled look at the request for lipids. As you are able to gather the resources to successfully manage the situation, you ponder how prepared your ambulatory surgery center (ASC) is to manage a case of LAST.


“As the number of regional anesthetics continues to rise, we must strive for excellence in our preparedness to treat LAST.”


LAST is a rare and potentially devastating complication of regional anesthesia. Clinicians must be vigilant because, despite its rarity, the incidence of LAST in peripheral nerve blocks ranges from 0.4– 21 per 10,000.[1-2] Awareness of some independent risk factors for LAST, such as local anesthetic dose, site of injection, and extremes of age, is useful, but providers cannot fully predict which patients may develop this life-threatening complication. In the face of this reality, it is important that all clinicians and support staff are appropriately trained in early recognition and proper management of the signs and symptoms of toxicity. It follows that work environments in which local anesthetics are administered should be adequately supplied with necessary medications and safety features.

LAST presents with signs, symptoms, and timing that vary but may feature tinnitus, altered mental state, circumoral numbness, seizures, cardiac arrhythmias, and, in its most devastating form, complete cardiovascular collapse.[3-4] As noted in ASRA's Checklist for Treatment of LAST, the initial focus of treatment includes managing the airway, suppressing seizures, and alerting nearby facilities with cardiopulmonary bypass capabilities.[5] The subsequent steps on the checklist are management of cardiac arrhythmias and lipid emulsion therapy. These steps would be difficult, if not impossible, for an individual practitioner in an isolated location without additional assistance of properly trained support staff.

Unfortunately, given the infrequent number of LAST cases, allied health providers may be unfamiliar with the management and medications used during LAST resuscitation, leading to delays in caring for this anesthetic emergency. In fact, most nonanesthesiologists lack knowledge of toxic doses of local anesthetics or the treatments for LAST, with one survey finding that only 7% of nonanesthesiologists are aware of the role of lipid therapy.[6] Reliance on support staff becomes even more significant with the frequency of surgical procedures employing regional anesthetics performed in ASCs with limited staffing. For instance, in the past 10 years, the number of rotator cuff repairs performed at ambulatory surgery centers nationally has increased 272%.[7]

At our institution, a large number of orthopedic procedures requiring regional anesthesia occur at stand-alone outpatient surgical centers. In the past year, we have performed more than 2,000 nerve blocks in ASCs. In an attempt to assess and educate perioperative nurses and technicians on the management of LAST, we initiated a survey followed by a low-fidelity simulation on the topic. Of 40 respondents, only two individuals (5%) reported having been involved in the care of a patient with LAST. When asked about managing a patient with suspected LAST, only six individuals (15%) felt confident that they will have easy access to medications and supplies necessary to treat LAST. Furthermore, only 16 individuals (40%) reported knowing that lipid emulsion was a mainstay of treatment for LAST, and 20 individuals (50%) acknowledged knowing how and where to find it in the perioperative environment. All of these deficiencies highlighted the potential challenges in managing LAST in ASCs.

Considering the benefit of using simulation to improve response to rare events,[8] perioperative staff members were taken through a low-fidelity, low-intensity simulation of diagnosing and caring for a suspected case of LAST. Special focus was given to the significance of lipid emulsion as the mainstay of treatment as well as standardization of the process for securing the lipid emulsion at the bedside and the process for initiating patient transfer with the potential need for cardiopulmonary bypass. During the event, we highlighted the now-standard placement of the ASRA checklist, located with our local anesthetic supplies (Figure 1). After the simulation, participants were surveyed again about the treatment of a patient with presumed LAST, and all individuals (100%) responded with confidence.

 

In response to the simulation session, an important question was raised: How much lipid emulsion should we have available to be adequately prepared to appropriately treat a patient while awaiting transfer? Following the ASRA checklist recommendations, patients experiencing LAST should receive a 1.5-mL/kg lean body mass bolus of lipid emulsion equating to approximately 100 mL of lipid emulsion for a 70-kg patient. Subsequently, the patient should receive a 0.25-mL/kg/min infusion dose, which equates to an approximate rate of 18 mL/min. In addition, the LAST checklist suggests repeating bolus doses or doubling the infusion rate for persistent cardiovascular instability. With these recommendations, it is easy to anticipate the need of more than 1,000 mL of lipid emulsion while awaiting transfer to a tertiary care center. Even with two 250-mL bags available, our previous standard, the lipid emulsion infusion would be sufficient to treat a patient for only approximately 25 minutes. At the recommended doses, combined with the frequency with which we care for obese patients (who have an increase in lean body mass in addition to excess fat[9] ), a relatively large amount of lipid emulsion must be available at freestanding ASCs, because a patient may be delayed more than 1 hour before reaching a more equipped medical facility with expanded pharmaceutical service. We believe that this is true for many ASCs and could potentially limit the safety of patient care.

LAST is a rare complication of which regional anesthesia providers are keenly aware, but in today's ever-changing workplace, successful management of any complication, especially one as potentially devastating as LAST, requires that support staff are educated on early recognition and initial management and that work environments are designed with safety in mind and adequately supplied to ensure optimal outcomes. As the number of regional anesthetics continues to rise, particularly in ASCs, we must strive for excellence in our preparedness, otherwise our practice and patients face the ultimate adverse consequence.

References

  1. Liu SS, Ortolan S, Sandoval MV, et al. Cardiac arrest and seizures due to local anesthetic systemic toxicity after peripheral nerve blocks: should we still fear the reaper? Reg Anesth Pain Med 2016;41:5–21.
  2. Barrington MJ, Kluger R. Ultrasound guidance reduces the risk of local anesthetic systemic toxicity following peripheral nerve blockade. Reg Anesth Pain Med 2013;38:289–297.
  3. Di Gregorio G, Neal JM, Rosenquist RW, Weinberg GL. Clinical presentation of local anesthetic systemic toxicity: a review of published cases, 1979 to 2009. Reg Anesth Pain Med 2010;35:181–187.
  4. Vasques F, Behr AU, Weinberg GL, Ori C, Di Gregorio G. A review of local anesthetic systemic toxicity cases since publication of the ASRA recommendations: to whom it may concern. Reg Anesth Pain Med 2015;40:698–705.
  5. Neal JM, Weinberg GL, Bernards CM, et al. ASRA practice advisory on local anesthetic systemic toxicity. Reg Anesth Pain Med 2010;35:152–161.
  6. Collins J. Awareness of local anaesthetic toxicity issues among hospital staff. Anaesthesia 2010;65:960–961.
  7. Goldfarb CA, Bansal A, Brophy, RH. Ambulatory surgical centers: a review of complications and adverse events. J Am Acad Orthop Surg 2017;25:12–22.
  8. Neal JM, Hsiung RL, Mulroy MF, Halpern BB, Dragnich AD, Slee AE. ASRA checklist improves trainee performance during a simulated episode of local anesthetic systemic toxicity. Reg Anesth Pain Med 2012;37:8–15.
  9. Forbes GB, Welle SL. Lean body mass in obesity. Int J Obes 1983;7(2):99–107.

Tags: LAST, local anesthetic, lipid emulsion

Related Content

Graduate Student Award Research Update: Evaluation of Local Anesthesia in Mice Produced by Quaternary Lidocaine Derivatives
ASRA News, Jul 1, 2020 - Desmond Fung; Stephan Schwarz, MD, PhD, FRCPC
President’s Message: The Widespread Impact of ASRA’s Research Grants Program
ASRA News, Aug 1, 2018 - Asokumar Buvanendran, M.D.
The Crisis of Drug Shortages in Regional Anesthesia and Analgesia
ASRA News, Aug 1, 2018 - Edward R Mariano, MD, MAS
Intravenous Regional Anesthesia: A New Look at an Old Technique
ASRA News, Feb 1, 2018 - Cody Rowan; Elizabeth Wilson